How do antidepressants reduce depression

Properly discontinue antidepressants

After successfully treating depression with antidepressants, the drug can be discontinued. This should be done slowly and under medical guidance to prevent discomfort.

Antidepressants are standard therapy for depression. These drugs can also be very helpful for other mental illnesses such as anxiety disorders, but also for chronic pain disorders.

If depression has been successfully treated, you should weigh up with the attending physician whether the time has come to stop taking the drug again. Because basically you shouldn't take any medication longer than necessary. This also applies to depression. When this time has come can only be determined individually. It is important that the patient is psychosocially well and is in a stable life situation.

Determine the end of intake individually

As a rule, after a period of six months, you should check how the patient is doing and whether he feels that he still needs the antidepressant. “You should never stop taking it beforehand, as the drug has a long-term effect and it makes no sense to stop taking it as soon as you feel better. The symptoms of depression can get better after a few weeks, but that does not mean that the depression has been cured, just that the drug is working well, ”says Primar Dr. Kurosch Yazdi, head of the addiction department at the Kepler University Clinic in Linz.

If someone has only had one depressive phase in their life, then six months of intake is usually sufficient. “If, on the other hand, someone has already had severe depression several times and has a clear predisposition that the depression keeps recurring, then it can also make sense to use the well-acting antidepressant for one or more years or not to stop using it at all So to take it for a lifetime, provided that side effects are not noticeable or stressful, ”says Yazdi.

Slow down

Antidepressants must not be stopped abruptly! It should be slowly "tapered off", that is, the dose should be reduced gradually. Then it becomes easier for the brain to find a new chemical balance. Under the guidance of a doctor (family doctor or specialist in psychiatry) there is little risk of discontinuation too quickly, as most doctors, knowing that some patients are sensitive to discontinuation, reduce the dose very carefully.

Continuous reduction in dose

The higher the dose of the antidepressant and the longer you took it, the slower you should stop taking it. If the dose and duration are only low, a single intermediate step may be sufficient; discontinuation then only takes three to five weeks. With high doses and long periods of use, the withdrawal process takes several months. The dose is gradually reduced, with each step happening several weeks apart. After each reduction, you check how the patient is doing. If everything is in order, the reduction continues until the drug is completely omitted.

No special measures, such as a lot of rest or even vacation, are necessary for the time of weaning. You should live normally so that you can see whether weaning off causes problems in everyday life or not. "Weaning is not a dangerous process if you do it under medical guidance and at a slow pace," says the psychiatrist.

Chronic pain

The described withdrawal process also applies to patients who take an antidepressant because of chronic pain (especially neuropathic and somatoform pain or fibromyalgia). Here, too, the following applies: Never stop abruptly, but carefully sneak out! How long you should take the drug depends on the extent to which the pain has been reduced and whether you feel mentally stable. If, in the course of tapering off, the pain increases again, the dose should be increased back to the original level. In severe cases, lifelong intake can also be useful.

People with chronic pain often also have psychological problems; these may have existed before the pain or may have been caused by it. Often, accompanying psychotherapy also helps to get the problems under control again and thus enable the medication to be discontinued.

Withdrawal phenomena

In rare cases, discontinuing the medication may have undesirable effects. These are mainly nervousness, tension, restlessness, sleep disorders and nausea. The reason for this: the brain metabolism is unbalanced after stopping the medication. Above all, the serotonin concentration in the synaptic gap, i.e. between two nerve cells, decreases.

This affects not only mood, but also sleep, the cardiovascular system and the gastrointestinal tract. Sleep disorders, for example, can arise because serotonin, together with other messenger substances, regulates sleep. Serotonin also acts on the gastrointestinal tract because there are very many serotonin receptors in the intestinal lining. If you stop taking the antidepressant and thus reduce the availability of the messenger substance, this can lead to diarrhea or constipation. These disorders persist until a new neurochemical equilibrium is established. “In most cases there are no complaints. However, if these do occur, they are usually mild and disappear again after one to two weeks, ”says Yazdi. Symptoms that occur are not withdrawal symptoms, as antidepressants are not addictive (like alcohol and drugs), but a question of the biochemical balance.

Distinguish problems with stopping relapse

A possible relapse into depression is possible after weaning. However, one can only speak of a relapse if a few weeks have passed after discontinuing the drug, as the drug continues to have an effect for weeks.

Relapse should not be confused with withdrawal. Differentiating criteria are: While the possible complaints are usually mild in the case of the withdrawal phenomenon, they are massive in the case of relapse and the patient has a great deal of suffering. If the symptoms do not appear until three weeks after discontinuation or even later, it is a relapse.

If a patient has successfully discontinued the drug and the depression returns at a later point in time (e.g. because the life situation has worsened, stress and problems return), it may be necessary to administer antidepressants again. "That is not a problem, even if you have already successfully stopped one or more times, you can take the medication again later if necessary," says Yazdi.

Dr. Thomas Hartl

December 2015

Photo: shutterstock

‌ Last updated on November 13, 2020